Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Melbourne, FL

May 25, 2005Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 2005, 3:04 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2005, 3:04 PM EDT (19:04 UTC)
Expired
May 25, 2005, 4:00 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 110 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 251905
SVRMLB
FLC085-111-252000-
/O.NEW.KMLB.SV.W.0056.050525T1904Z-050525T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EDT WED MAY 25 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...STUART...PALM CITY...JENSEN BEACH...
  HOBE SOUND
  SOUTHEASTERN ST. LUCIE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...WALTON...SAINT LUCIE NUCLEAR PLANT...
  PORT SAINT LUCIE

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  NETTLES ISLAND...OR ABOUT NEAR WALTON...AND MOVING SOUTHEAST AT
  20 MPH. THIS STORM WILL CLIP NORTHEAST MARTIN COUNTY AND OTHER
  STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS BY 330 PM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STUART AND 7 MILES NORTHEAST OF PALM CITY BY 310 PM EDT
  PORT SALERNO BY 320 PM EDT
  ROCKY POINT BY 325 PM EDT
  HOBE SOUND BEACH AND HOBE SOUND WILDLIFE REFUGE BY 335 PM EDT
  JUPITER ISLAND AND HOBE SOUND BY 340 PM EDT
  6 MILES NORTHEAST OF JOHNATHAN DICKINSON STATE PARK BY 345 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2739 8017 2728 8044 2696 8027 2697 8005

$$
BH
1 follow-up statement
000 
WWUS52 KMLB 252000
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
357 PM EDT WED MAY 25 2005

FLC085-111-252007-
/O.EXP.KMLB.SV.W.0056.000000T0000Z-050525T2000Z/
MARTIN FL-ST. LUCIE FL-
357 PM EDT WED MAY 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND
EASTERN MARTIN COUNTIES EXPIRES AT 400 PM EDT...

...A TORNADO WARNING CONTINUES FOR NORTHEASTERN MARTIN COUNTY UNTIL 
430 PM...

AT 357 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED SAINT LUCIE 
COUNTY AND WAS OVER NORTHEAST MARTIN COUNTY.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE FROM STRONG THUNDERSTORMS OVER THE TREASURE COAST. STAY 
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST 
SEVERE WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2739 8017 2728 8044 2696 8027 2697 8005

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:52 PM EDT, 12 minutes earlier.

Area forecast discussion, May 25, 2:52 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT WED MAY 25 2005

.DISCUSSION...
TONIGHT...WEAKENING REMNANTS OF FRONTAL BOUNDARY ACTING TO FOCUS
CONVERGENCE FOR SEVERE STORMS IN THE SOUTHERN PORTION OF OUR AREA.
APPROACHING VORT MAX ALSO LIKELY HELPING TO STEEPEN LAPSE RATES.
CONVECTION DEVELOPED EXPLOSIVELY BUT AFTER LOSS OF HEATING AND
PASSAGE OF VORT MAX THIS EVENING...THE CONVECTION SHOULD DIMINISH
QUICKLY.  WILL NEED POPS ALONG AND SOUTH OF THE BOUNDARY...OTHERWISE
THE REST OF THE AREA HAD UNDERGONE SLIGHT DRYING WHICH SHOULD
INHIBIT CONVECTION.

THU-FRI...REX BLOCKING RIDGE OVER THE EASTERN U.S. AND WESTERN
ATLANTIC CONTINUES BREAKING DOWN AS MULTIPLE UPPER LOW CENTERS MERGE
INTO ONE MAIN SYSTEM OVER HUDSON DAY BY FRIDAY. THIS ALLOW A BROAD
FLAT 500MB FLOW TO SET UP FOR THE WEEKEND. WITH SURFACE HIGH
PRESSURE STILL BUILDING IN FROM THE NORTHWEST...NORTHEAST WINDS WILL
KEEP TEMPERATURES AROUND THEIR SEASONAL VALUES OF MID 80S INTERIOR
TO LOWER 80S AT THE COAST WHERE DAILY SEA BREEZE ENHANCED FLOW
BRINGING RELATIVELY COOLER OCEAN AIR ONSHORE AND EFFECTIVELY
SHUTTING DOWN HEATING ALONG THE COAST. BEST SHOT AT ANY
PRECIPITATION WILL BE IN THE SOUTHERN MOST FORECAST AREA WHERE
MOISTURE IS HIGHER AND THE AREA IS CLOSER TO THE STALLED FRONT OVER
SOUTH FLORIDA.

SAT-TUE...FOR THE MEMORIAL DAY WEEKEND...BROAD FLAT 500MB FLOW
ACROSS THE SOUTHEAST WILL KEEP THE SURFACE TO 850MB RIDGE AXIS
EITHER ON TOP OF...OR JUST SOUTH OF CENTRAL FLORIDA. RESULTANT
SOUTHWEST TO WEST MEAN FLOW...INCREASING DAYLIGHT AND SUN ANGLE
SHOULD KEEP MAX TEMPERATURES EITHER AT OR A FEW DEGREES ABOVE THEIR
CLIMO UPPER 80S INTERIOR AND MID/UPPER 80S ALONG THE COAST. FORECAST
SOUNDINGS INDICATING DEEP LAYER WESTERLY FLOW OF 20 KNOTS OR MORE
WHICH SHOULD PUSH ANY AFTERNOON CONVECTION TOWARD THE ATLANTIC. MEAN
RH FIELDS REMAIN LIMITED SO ONGOING 30 OR LESS POP FOR THE PERIOD
STILL LOOKS REASONABLE ESPECIALLY WHERE SEA AND LAKE BREEZES MERGE.

MADE MINOR ADJUSTMENT TO SOUTHERN COUNTIES SUNDAY POP WHERE THE EAST
COAST SEA BREEZE...IF IT DEVELOPS...WILL BE PINNED TO THE COAST...
AND WHERE THE WEST COAST SEA BREEZE INTERACTS WITH ANY LAKE BREEZES
AROUND LAKE OKEECHOBEE.

MAIN CONCERNS FOR HAZARDS WILL BE RIP CURRENTS OVER THE WEEKEND DUE
TO OUTGOING TIDES FROM LATE MORNING THROUGH THE AFTERNOON EACH DAY
AND A SMALL...LONG PERIOD NORTHEAST SWELL.

&&

.MARINE...REMNANTS OF SURGE PRODUCING GENERALLY 10-15 KNOT NORTHEAST
WINDS AND GRADIENT IS FORECAST TO GRADUALLY DIMINISH.  WILL GO WITH
EXERCISE CAUTION HEADLINE IN GULF STREAM TONIGHT...BUT OUTSIDE THE
GULF STREAM THE SHORT PERIOD WIND WAVES WILL MAKE FOR CHOPPY
CONDITIONS FOR SMALL BOATS.

RIDGE SETTLING OVER THE AREA AND SHIFTING SOUTHEAST THE NEXT FEW
DAYS WILL PRODUCE RATHER LIGHT WINDS.  WEEKEND SHAPING UP TO BE
RATHER NICE WITH OFFSHORE FLOW AND SEAS GENERALLY LESS THAN 5 FEET.
THERE SHOULD BE AN ONSHORE COMPONENT NEAR THE COAST EACH AFTERNOON
DUE TO SEA BREEZES TRYING TO FORM AND PUSH ACROSS THE BARRIER
ISLANDS AND THE INTRACOASTAL WATERWAY. BOATERS WILL NEED TO KEEP AN
EYE TO THE MAINLAND FOR MAINLY AFTERNOON SHOWERS AND STORMS CROPPING
UP AND MOVING TOWARD THE LAGOON AND COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  81  65  84 /  10  10  10  10
MCO  64  86  66  88 /  10  10  10  10
MLB  65  82  68  84 /  20  20  10  20
VRB  66  83  69  84 /  20  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH OSCEOLA...SOUTH BREVARD...INDIAN
RIVER...OKEECHOBEE...SAINT LUCIE...MARTIN COUNTIES UNTIL 8 PM EDT...

&&

SHORT TERM...LASCODY
LONG TERM....WIMMER
Hazardous weather outlook, May 25, 6:15 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
615 AM EDT WED MAY 25 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
252100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT WED MAY 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
THE COMBINATION OF SUFFICIENT LOW LEVEL MOISTURE...LOCAL SEA AND
LAKE BREEZE BOUNDARIES...AND WEAK LOW PRESSURE FORMING ALONG A COLD
FRONT WHICH IS MOVING INTO THE AREA...WILL RESULT IN SCATTERED
AFTERNOON LIGHTNING STORMS TODAY. THE PRESENCE OF AN UPPER LEVEL
DISTURBANCE MOVING OVERHEAD TODAY WILL YIELD A SUFFICIENTLY
UNSTABLE ATMOSPHERE FOR SOME OF THE STORMS TO BECOME STRONG TO
SEVERE THIS AFTERNOON. LARGE HAIL...DAMAGING WIND GUSTS...AND EVEN
AN ISOLATED TORNADO... WILL BE POSSIBLE IN SOME OF THE STRONGER
STORMS.

CLOUD TO GROUND LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED
KILLER. AS WAS SEEN YESTERDAY IN THE CASE OF AN OUTDOOR WORKER WHO
WAS STRUCK AND INJURED...LIGHTNING CAN OCCUR WELL AHEAD OF THE RAIN
ASSOCIATED WITH STORMS. SEEK SHELTER WELL IN ADVANCE OF STORMS.

...MARINE THUNDERSTORM GUST AND WATERSPOUT IMPACTS...
STORMS WILL MOVE RAPIDLY EAST AT AROUND 30 MPH...WHICH MEANS THEY
WILL AFFECT THE ADJACENT ATLANTIC WATERS AS WELL. DEADLY CLOUD TO
WATER LIGHTNING...GUSTY WINDS...LOCALLY CONFUSED SEAS...AND HAIL
MAY OCCUR WITH THE MORE INTENSE MARINE STORMS. ISOLATED
WATERSPOUTS MAY ALSO OCCUR...MAINLY NEAR THE COAST.

...WIND AND SEA IMPACT...
MODERATELY STRONG WESTERLY WINDS WILL TURN TO THE NORTH AS THE FRONT
SWEEPS ACROSS THE ATLANTIC WATERS TODAY. SINCE INCREASING WINDS AND
SEAS ARE EXPECTED...SMALL CRAFT SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY...
AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED TO INCREASE THIS
WEEKEND AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS
RAINY SEASON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, May 25, 2:22 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EDT WED MAY 25 2005

FLZ058-251900-
OKEECHOBEE-
222 PM EDT WED MAY 25 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL OKEECHOBEE COUNTY...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL JUST EAST OF
FORT DRUM...MOVING EAST AT 15 MPH. THE STORM WILL MOVE ACROSS THE
EXTREME NORTHEAST CORNER OF OKEECHOBEE COUNTY INTO ST LUCIE COUNTY
BY 250 PM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Local storm report, May 25, 2:48 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             9 WSW LAKE MARIAN       27.80N 81.20W
05/25/2005  0.50 INCH        OSCEOLA            FL   TRAINED SPOTTER

0225 PM     HAIL             FORT PIERCE             27.44N 80.32W
05/25/2005  1.50 INCH        ST. LUCIE          FL   LAW ENFORCEMENT

            SHERIFFS OFFICE AT 101 N. ROCK RD. REPORTED JUST UNDER
            GOLF BALL SIZE HAIL.

&&

JOC
Local storm report, May 25, 3:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             9 WSW LAKE MARIAN       27.80N 81.20W
05/25/2005  0.50 INCH        OSCEOLA            FL   TRAINED SPOTTER

0225 PM     HAIL             FORT PIERCE             27.44N 80.32W
05/25/2005  1.50 INCH        ST. LUCIE          FL   LAW ENFORCEMENT

            SHERIFFS OFFICE AT 101 N. ROCK RD. REPORTED JUST UNDER
            GOLF BALL SIZE HAIL.

0255 PM     HAIL             NETTLES ISLAND          27.28N 80.23W
05/25/2005  0.75 INCH        ST. LUCIE          FL   CO-OP OBSERVER

&&

JOC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:10 PM EDTSevere Thunderstorm WarningMLBSaint Lucie65 min
May 25, 2:27 PM EDTSpecial Marine WarningMLB2 hr
May 25, 2:29 PM EDTSevere Thunderstorm WarningMLBOsceola38 min
May 25, 2:47 PM EDTSevere Thunderstorm WarningMLBOkeechobee45 min
May 25, 3:13 PM EDTSevere Thunderstorm WarningMLBSaint Lucie62 min
May 25, 3:23 PM EDTTornado WarningMLBSaint Lucie52 min
May 25, 3:50 PM EDTTornado WarningMLBMartin23 min
May 25, 4:41 PM EDTSpecial Marine WarningMLB94 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.